• 1. Mesfin GM, Robinson FG, Higgins MJ, et al. The pharmacologic basis of the cardiovascular toxicity of minoxidil in the dog. Toxicol Pathol 1995;23:498506.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 2. Lowenthal DT, Affrime MB. Pharmacology and pharmacokinetics of minoxidil. J Cardiovasc Pharmacol 1980;2(suppl 2):S93S106.

  • 3. McCormick MA, Forman MH, Manoguerra AS. Severe toxicity from ingestion of a topical minoxidil preparation. Am J Emerg Med 1989;7:419421.

  • 4. Garrard A, Wood A, Sollee D, et al. Refractory hypotension due to Rogaine (minoxidil) ingestion managed with midodrine. Clin Toxicol (Phila) 2011;49:907909.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 5. Miller WH, Griffin CE, Campbell KL. Muller and Kirk's small animal dermatology. 7th ed. St Louis: Elsevier Mosby, 2013;543.

  • 6. DeClementi C, Bailey KL, Goldstein SC, et al. Suspected toxicosis after topical administration of minoxidil in 2 cats. J Vet Emerg Crit Care 2004;14:287292.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 7. Hanton G, Gautier M, Bonnet P. Use of M-mode and Doppler echocardiography to investigate the cardiotoxicity of minoxidil in Beagle dogs. Arch Toxicol 2004;78:4048.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 8. Loniten minoxidil tablets, USP. US physician prescribing information. New York: Pfizer Inc, 2015;116.

  • 9. Farrell SE, Epstein SK. Overdose of Rogaine extra strength for men topical minoxidil preparation. J Toxicol Clin Toxicol 1999;37:781783.

  • 10. Poff SW, Rose SR. Minoxidil overdose with ECG changes: a case report and review. J Emerg Med 1992;10:5357.

  • 11. Claudet I, Cortey C, Honorat R, et al. Minoxidil topical solution, an unsafe product for children. Pediatr Emerg Care 2015;31:4446.

  • 12. MacMillan AR, Warshawski FJ, Steinberg RA. Minoxidil overdose. Chest 1993;103:12901291.

  • 13. Overgaard CB, Dzavik V. Inotropes and vasopressors. Circulation 2008;118:10471056.

  • 14. Cooper ES. Catecholamines in the critical care patient. In: Bonagura JD, Twedt DC, eds. Kirk's current veterinary therapy XV. St Louis: Elsevier Inc, 2014;1417.

    • Search Google Scholar
    • Export Citation
  • 15. Plumb DC. Plumb's veterinary drug handbook. 7th ed. Stockholm, Wis: PharmaVet Inc, 2011;438441, 473–476, 528–530, 838–840, 1010–1011.

    • Search Google Scholar
    • Export Citation
  • 16. Wright KN. Antiarrhythmic agents. In: Silverstein DC, Hopper K, eds. Small animal critical care medicine. St Louis: Elsevier Inc, 2009;813.

    • Search Google Scholar
    • Export Citation
  • 17. Pariaut R, Santilli RA, Moise NS. Supraventricular tachyarrhythmias in dogs. In: Bonagura JD, Twedt DC, eds. Kirk's current veterinary therapy XV. St Louis: Elsevier Inc, 2014;737744.

    • Search Google Scholar
    • Export Citation
  • 18. Fernandez AL, Lee JA, Rahilly L, et al. The use of intravenous lipid emulsion as an antidote in veterinary toxicology. J Vet Emerg Crit Care (San Antonio) 2011;21:309320.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 19. Machatha SG, Yalkowsky SH. Comparison of the octanol/water partition coefficients calculated by ClogP, ACDlogP and KowWin to experimentally determined values. Int J Pharm 2005;294:185192.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 20. Mack F, Bönisch H. Dissociation constants and lipophilicity of catecholamines and related compounds. Naunyn Schmeidebergs Arch Pharmacol 1979;310:19.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 21. Oyama MA. Using cardiac biomarkers in veterinary practice. Clin Lab Med 2015;35:555566.

Advertisement

Successful management of minoxidil toxicosis in a dog

Tyler J. M. JordanDepartment of Veterinary Clinical Sciences, College of Veterinary Medicine, The Ohio State University, Columbus, OH 43210.

Search for other papers by Tyler J. M. Jordan in
Current site
Google Scholar
PubMed
Close
 DVM
,
Page E. YaxleyDepartment of Veterinary Clinical Sciences, College of Veterinary Medicine, The Ohio State University, Columbus, OH 43210.

Search for other papers by Page E. Yaxley in
Current site
Google Scholar
PubMed
Close
 DVM
,
Christine A. CullerDepartment of Veterinary Clinical Sciences, College of Veterinary Medicine, The Ohio State University, Columbus, OH 43210.

Search for other papers by Christine A. Culler in
Current site
Google Scholar
PubMed
Close
 DVM, MS
, and
Anusha BalakrishnanDepartment of Veterinary Clinical Sciences, College of Veterinary Medicine, The Ohio State University, Columbus, OH 43210.

Search for other papers by Anusha Balakrishnan in
Current site
Google Scholar
PubMed
Close
 BVSc

Abstract

CASE DESCRIPTION A 2-year-old sexually intact female mixed-breed dog was evaluated at an emergency hospital approximately 5 hours after ingestion of an unknown amount of over-the-counter topical hair growth promoter containing 5% minoxidil foam. Vomiting and signs of lethargy were reported by the owner, and physical examination revealed tachycardia and hypotension. No treatments were performed, and the dog was transferred to a veterinary referral hospital for management of suspected minoxidil toxicosis.

CLINICAL FINDINGS On arrival at the referral hospital, the dog was tachycardic (heart rate, 200 to 220 beats/min) and hypotensive (systolic arterial blood pressure, 70 mm Hg). Electrocardiography revealed a regular, narrow-complex tachycardia with no evidence of ventricular ectopy.

TREATMENT AND OUTCOME Hypotension was effectively managed with a constant rate infusion of dopamine hydrochloride (12.5 μg/kg/min [5.7 μg/lb/min], IV). Once normotensive, the dog remained tachycardic and a constant rate infusion of esmolol hydrochloride (40 μg/kg/min [18.2 μg/lb/min], IV) was initiated for heart rate control. A lipid emulsion was administered IV as a potential antidote for the toxic effects of the lipophilic minoxidil, with an initial bolus of 1.5 mL/kg (0.7 mL/lb) given over 15 minutes followed by a continuous rate infusion at 0.25 mL/kg/min (0.11 mL/lb/min) for 60 minutes. While hospitalized, the dog also received maropitant citrate and ondansetron. Resolution of clinical signs was achieved with treatment, and the dog was discharged from the hospital 36 hours after admission. Four days later, the owner reported that the dog had made a full recovery and had returned to its typical behavior and activity level at home.

CLINICAL RELEVANCE To the authors’ knowledge, this is the first report of successful clinical management of accidental minoxidil toxicosis in a dog.

Abstract

CASE DESCRIPTION A 2-year-old sexually intact female mixed-breed dog was evaluated at an emergency hospital approximately 5 hours after ingestion of an unknown amount of over-the-counter topical hair growth promoter containing 5% minoxidil foam. Vomiting and signs of lethargy were reported by the owner, and physical examination revealed tachycardia and hypotension. No treatments were performed, and the dog was transferred to a veterinary referral hospital for management of suspected minoxidil toxicosis.

CLINICAL FINDINGS On arrival at the referral hospital, the dog was tachycardic (heart rate, 200 to 220 beats/min) and hypotensive (systolic arterial blood pressure, 70 mm Hg). Electrocardiography revealed a regular, narrow-complex tachycardia with no evidence of ventricular ectopy.

TREATMENT AND OUTCOME Hypotension was effectively managed with a constant rate infusion of dopamine hydrochloride (12.5 μg/kg/min [5.7 μg/lb/min], IV). Once normotensive, the dog remained tachycardic and a constant rate infusion of esmolol hydrochloride (40 μg/kg/min [18.2 μg/lb/min], IV) was initiated for heart rate control. A lipid emulsion was administered IV as a potential antidote for the toxic effects of the lipophilic minoxidil, with an initial bolus of 1.5 mL/kg (0.7 mL/lb) given over 15 minutes followed by a continuous rate infusion at 0.25 mL/kg/min (0.11 mL/lb/min) for 60 minutes. While hospitalized, the dog also received maropitant citrate and ondansetron. Resolution of clinical signs was achieved with treatment, and the dog was discharged from the hospital 36 hours after admission. Four days later, the owner reported that the dog had made a full recovery and had returned to its typical behavior and activity level at home.

CLINICAL RELEVANCE To the authors’ knowledge, this is the first report of successful clinical management of accidental minoxidil toxicosis in a dog.

Contributor Notes

Dr. Jordan's present address is William R. Pritchard Veterinary Medical Teaching Hospital, School of Veterinary Medicine, University of California-Davis, Davis, CA 95616.

Address correspondence to Dr. Jordan (tyjordan@ucdavis.edu).